Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver Toxicity - Can I switch from Sustiva to Rescriptor
Feb 21, 2005

I was recently diagnosed with HIV and began a treatment regimen shortly thereafter (Combivir and Sustiva). After less than one month of treatment, I became very sick with symptoms similar to hepatitis. My physician ordered blood work and the numbers were off the charts. I was experiencing severe liver toxicity. I recognized the symptoms because I had Hep B 16 years ago (I am not a carrier).

My physician told me to stop therapy for two weeks, then repeat the blood test. If my liver is ok, he wants me to take Viracept in place of the Sustiva (I would be taking Combivir and Viracept).

I am glad I did my homework.

First of all, I have a heart condition and take Zocor...My doctor is aware of the condition and the other medications I take...so I am a little annoyed he missed this drug interaction.

Secondly, I just read on article indicating that Sustiva stays in your bloodstream for about three weeks, while most other HIV meds are out of your system in two days. The article indicated that stopping your entire regimen (in this case, Combivir and Sustiva) at the same time is equivalent to taking Sustiva by itself (because it remains in your system). The article concludes that the above action can result in your HIV strain becoming drug resistant to other HIV Meds.

Finally, I just learned Viracept is a Protease Inhibitor and Not another NNRTI. I was under the impression that I wouldn't have to take a PI at this point in the regimen and that that class of drugs would be saved should my strain become resistant to current therapy.

My primary question is this: Since I experienced a severe side-effect (Liver Tox) from taking Sustiva, does that mean I can't take either of the other two drugs in that class (Rescriptor and Viramune)?

I just came across the jan 19th FDA warning regarding Viramune (potential life-threatening liver toxicity). I am therefore reluctant to switch to this Rx. That leaves me with only Rescriptor.

If I experienced the liver tox with Sustiva, is the thought process that I would be unable to take any of the NNRTIs?

Please respond ASAP. I am supposed to begin this new regimen on Tue. Feb 22nd.

Thank You.

Response from Dr. Henry

There is very little published information or experience with the use of Rescriptor in that setting so I can't comment on whether that would work for you. Viracept has been used extensively in persons with liver problems and has a solid safety record in that setting so that is a solid option. Checking for resistance to Sustiva after stopping it (along with all other meds) is a reasonable thing to do to see if resistance can be detected (impacts future treatment consideratios). KH



Previous
Sustiva Rash help please
Next
Sustiva wobbles.....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement